Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Goodland, KS

June 20, 2005Yuma County, Colorado; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2005, 9:52 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 9:52 PM MDT (03:52 UTC)
Expired
Jun 20, 2005, 10:45 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210353
SVRGLD
COC125-KSC023-210445-
/O.NEW.KGLD.SV.W.0142.050621T0352Z-050621T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 1145 PM CDT(1045 PM MDT)

* AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BEECHER ISLAND...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND AT 950 PM MDT...
  RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 1110 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4005 10215 3992 10224 3963 10225 3963 10166
      4000 10165 4000 10186 4000 10204

$$

JRM
3 follow-up statements
000 
WWUS53 KGLD 210413
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT MON JUN 20 2005

COC125-KSC023-210445-
/O.CON.KGLD.SV.W.0142.000000T0000Z-050621T0445Z/
YUMA CO-CHEYENNE KS-
1112 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT(1045 PM
MDT) FOR CHEYENNE AND YUMA COUNTIES...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF BEECHER ISLAND...MOVING SOUTHEAST AT 5 
MPH. DUE TO THE SLOW MOVEMENT OF THIS STORM...HEAVY RAIN WILL ALSO 
OCCUR.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 1130 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. 

LAT...LON 4005 10215 3992 10224 3963 10225 3963 10166
      4000 10165 4000 10186 4000 10204

$$

JRM
000 
WWUS53 KGLD 210439
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT MON JUN 20 2005

COC125-KSC023-210445-
/O.CON.KGLD.SV.W.0142.000000T0000Z-050621T0445Z/
YUMA CO-CHEYENNE KS-
1139 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT(1045 PM
MDT) FOR CHEYENNE AND YUMA COUNTIES...

AT 1137 PM CDT(1037 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF BEECHER
ISLAND TO 7 MILES EAST OF BEECHER ISLAND TO 6 MILES SOUTH OF BEECHER
ISLAND...MOVING SOUTHEAST AT 10 MPH.

LAT...LON 4005 10215 3992 10224 3963 10225 3963 10166
      4000 10165 4000 10186 4000 10204

$$

JRM
000 
WWUS53 KGLD 210445
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 PM MDT MON JUN 20 2005

COC125-KSC023-210453-
/O.CAN.KGLD.SV.W.0142.000000T0000Z-050621T0445Z/
YUMA CO-CHEYENNE KS-
1143 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE AND YUMA COUNTIES IS
CANCELLED...

AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND NO LONGER 
APPEARED SEVERE. HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 40 MPH ARE 
STILL POSSIBLE WITH THIS STORM.


LAT...LON 4005 10215 3992 10224 3963 10225 3963 10166
      4000 10165 4000 10186 4000 10204

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:00 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 20, 9:00 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT MON JUN 20 2005

.UPDATE...LATE UPDATE WILL BE ISSUED AS FURTHER EXAMINATION OF
CURRENT CONVECTION ACROSS FAR EASTERN COLORADO AND BACKBUILDING
CONVECTION IN NORTHEAST NEBRASKA COMPLICATES THE OVERNIGHT FORECAST.

AT 03Z CONVECTION OVER FAR EASTERN COLORADO CONTINUES TO MAINTAIN
ITSELF IN PART DUE TO OUTFLOW BOUNDARIES AND AXIS OF 700MB
DEWPOINTS. LATEST RUC SHOWS THIS AREA ALSO WITHIN THE LOWEST CIN
VALUES. HOWEVER...OVER THE NEXT FEW HOURS THE CIN WILL CONTINUE TO
INCREASE. THAT...COUPLED WITH THE LOSS OF DAYTIME HEATING SHOULD
WEAKEN THE STORMS SLOWLY.

CONVECTION OVER NORTHEAST NEBRASKA CONTINUES TO MOVE SOUTHWEST. THE
LATEST 00Z NAMS 3 HOUR QPF FORECAST HAS A NICE HANDLE ON THIS AREA
AND BY 06Z BUILDS IT SOUTHWEST INTO THE NORTHEAST CORNER OF THE
TRI-STATE AREA. BY 09Z JUST ABOUT THE ENTIRE FORECAST AREA IS UNDER
THE GUN FROM THIS SYSTEM.

SO FOR THE UPDATE IT WILL HAVE TO WAIT A BIT AS WE WATCH THE 2
CONVECTIVE SYSTEMS. I HOPE TO HAVE IT OUT BY MIDNIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 20, 3:06 PM MDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT MON JUN 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
306 PM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT NORTHEAST COLORADO THIS
EVENING. OTHER THUNDERSTORMS IN NEBRASKA MAY MOVE INTO THE TRI
STATE REGION OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WOULD
BE SEVERE WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING.
THERE IS ALSO A VERY SMALL CHANCE THAT HEAVY RAINFALL COULD
DEVELOP...IF STORM OUTFLOWS INTERACT WITH A LOW LEVEL JET OVER
NORTHWEST KANSAS OR SOUTHWEST NEBRASKA.

MUCH OF THE ACTIVITY WILL DEPEND ON THE STRENGTH OF OUTFLOW
MOVING SOUTH FROM NEBRASKA. IF THIS OUTFLOW WEAKENS THEN THE
THREAT OF THUNDERSTORMS WILL ALSO DIMINISH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER EASTERN COLORADO THIS
EVENING.

BURKE

In the hours before

Local storm report, Jun 20, 9:16 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
916 PM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             WRAY                    40.08N 102.23W
06/20/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:30 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Jun 20, 11:17 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.